MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TORIC TRIFOCAL IOL; LENS, MULTIFOCAL

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ PANOPTIX TORIC TRIFOCAL IOL; LENS, MULTIFOCAL
Model Number TFNT40
Medical Device Problem Code Material Opacification (1426)
Health Effect - Clinical Code Insufficient Information (4580)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A facility representative reported that after an intraocular lens (iol) implantation surgery, noticed lens opacification.Surgeon plans to explant the right eye lens.Additional information was requested.
 
Event or Problem Description
Additional information was requested and received that the iol was exchanged for another lens model six months following the initial implant procedure.No patient harm was reported.
 
Additional Manufacturer Narrative
The product was not returned.Photos were available and reviewed by company representative.The photographs below demonstrate the following significant findings: 1.This photograph is of and iol through a moderately dilated pupil.There is a dense opacification at approximately 1:30 that starts near the periphery of the lens and extends to within 1 mm of the optical center of the lens.The opacity is approximately 2 mm wide.Additionally, there are random fibrous strands that appear to be anterior to the dense opacification.2.This a photograph of what appears to be the same iol as above.The lighting is different, therefore it is much more apparent that the fibrous strands are anterior to the lens and the dense opacification is either within the lens or on the posterior of the lens.3.This photograph is similar to the first image but focused more on the dense opacification.4.This photograph is almost identical to photo 1.5.This photograph is very similar to photo 1.In this photo the lighting is such that the posterior lens capsule is visible and appears behind (posterior) to the opacification which now appears within the lens.Information was provided that a qualified cartridge was used with a non-qualified viscoelastic and a non-qualified handpiece.The product investigation could not identify a root cause for the reported complaint.The explanted lens was not returned.Based on the photo review conducted by company representative, these photographs appear to show an opacification within the intraocular lens.Determining depth within a photograph is difficult.It requires accurate lighting and the ability to identify structures within the eye that are more anterior or posterior to each other.In this case the series of photos seems to support the opacification is within the lens.It is difficult to make a final determination without evaluation of the physical sample.The root cause cannot be determined based on available information.Each lens is subjected to a 100% assessment of the power and optical resolution during the manufacturing process in order to determine acceptability per the lens model and diopter.A failure to follow the ifu( instructions for use) also occurred with the use of a non-qualified viscoelastic and non-qualified handpiece.The ifu instructs: company foldable iol( intraocular lens) are qualified for use with an company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The ifu instructs that an company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.Per the company device ifu: qualified cartridge/iol combinations have been validated at an ambient temperature of 18 °c using the driving console setting (1.7 mm/sec, 3 seconds, and 3.0 mm/sec for initial velocity, pause and final velocity respectively).Using a higher velocity and shorter pause at lower temperatures, especially with high diopter lenses, could induce damage to iol and/or iol cartridge, affecting successful iol implantation.The company (2.25 cyl.) 18.0 diopter (add power +2.2/+3.2 diopter) was removed and replaced with a company (2.25 cyl.) 18.5 diopter (1.5 extended depth of focus) lens.This information may also suggest that the replacement lens model and diopter was an improved selection for this patient's vision needs.Multiple follow ups were conducted for more information.Based on the questionnaire response the explanted lens was available for return; however the lens has not returned.If the sample or additional information becomes available, the file will reopened and updated.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ PANOPTIX TORIC TRIFOCAL IOL
Common Device Name
LENS, MULTIFOCAL
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key18317082
Report Number1119421-2023-02148
Device Sequence Number6115042
Product Code MFK
UDI-Device Identifier00380652390484
UDI-Public00380652390484
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P040020
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/21/2026
Device Model NumberTFNT40
Device Catalogue NumberTFNT40.180
Device Lot Number15266912
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/16/2023
Supplement Date Received by Manufacturer01/17/2024
Initial Report FDA Received Date12/13/2023
Supplement Report FDA Received Date02/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FOLDING FORCEPS; INTREPID AUTOSERT IOL HANDPIECE; MONARCH III CARTRIDGE D; STABLEVISC
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown